Texas, 2003

Flash Flooding and Hail in Texas, May 12, 2003

May 12, 2003 · NWS MAF · 11 events in 2 counties and zones

The late afternoon and evening of the 12th brought an active round of severe thunderstorms to parts of southwest Texas. Several supercell thunderstorms developed in a deep and moist upslope flow regime along the mountainous terrain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The late afternoon and evening of the 12th brought an active round of severe thunderstorms to parts of southwest Texas. Several supercell thunderstorms developed in a deep and moist upslope flow regime along the mountainous terrain. These storms resulted in numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 12, 1:25 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 12, 1:25 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT MON MAY 12 2003

12/12Z SURFACE ANALYSIS WAS SHOWING A STATIONARY FRONT ACROSS DEEP
SOUTH TEXAS WITH WEAK SURFACE RIDGING ACROSS MUCH OF THE CWA.
AMPLE 850MB MOISTURE WAS ALSO NOTED ON 12Z ANALYSIS OVER MUCH OF
THE SOUTHEASTERN CWA. THE 18Z SURFACE ANALYSIS SHOWS FRONT IS NOW
RETREATING NORTH AS A WARM FRONT WITH DEW POINTS NEAR 50 FAR WEST AND
NORTHEAST WITH LOWER 60S SOUTHEAST.

VIS SAT CONFIRMS EARLY MORNING FORECAST WITH STORMS FIRING OVER THE
MOUNTAINS AS DEW POINTS IN THE UPPER 50S (57 AT KMRF) CONTRIBUTING
TO DECENT CAPES. DECENT SHEAR MAY ALLOW LONGER DURATION STORMS TO
PRODUCE MARGINALLY SEVERE HAIL/WINDS. MOISTURE CONTINUES TO INCREASE
TONIGHT AND WE EXPECT LOW CLOUDS TO DEVELOP OVER MUCH OF THE CWA.
THE DRYLINE SHARPENS TOMORROW WITH S/SE SFC-850MB WINDS AND S/SW
700MB WINDS. NEGATIVE FACTOR FOR CONVECTION WILL BE A SHARP INCREASE
IN THE 700MB TEMPS...PARTICULARLY OVER THE WESTERN 2/3 OF THE CWA.
HOWEVER...WILL KEEP POPS OVER ROUGHLY THE EASTERN 1/3 OF THE CWA AS
THERE MAY BE ENOUGH CONVERGENCE ALONG THE DRYLINE TO ALLOW STORMS TO
DEVELOP. A COLD FRONT IS ADVERTISED BY THE SHORT RANGE MODELS TO
AFFECT THE NORTHERN ZONES LATE WEDNESDAY AS AN UPPER LOW MOVES INTO
SOUTHERN CA. LOW ORDER POPS OVER THE NORTH WILL REMAIN IN THE
FORECAST WITH FRONT SERVING AS A FOCUS FOR POSSIBLE CONVECTION. MID-
LEVEL FLOW TRANSITIONS FROM WLY TO SWLY AS THE ABOVE MENTIONED UPPER
LOW APPROACHES THE AREA. SURFACE PRESSURE FALLS OVER ERN CO/NM WILL
KEEP LOW-LEVEL WINDS FROM THE S/SE OVER THE EASTERN HALF OF THE CWA
WITH THE DRYLINE LIKELY RESUMING IT/S DIURNAL OSCILLATION THROUGH
FRIDAY. A STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH ON
SATURDAY...BUT ANY COOLING WILL BE SHORT-LIVED AS THE FAVORED ECMWF
SHOWS A RAPID BUILDING OF THE MID-LEVEL HEIGHT FIELDS IN RESPONSE
TO A STRONG UPSTREAM LOW OVER THE PAC NW/INTERMOUNTAIN REGION. FOR
NOW...WE WILL CONTINUE THE DRY FORECAST SUNDAY AND MONDAY WITH
TEMPERATURES LIKELY TO REMAIN ABOVE NORMAL.

MAF EB 066/094 066/093 064 06222
CNM BB 061/095 062/094 062 062--
MRF BB 058/088 055/089 058 063--
FST EB 067/097 069/094 064 063--

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, May 12, 2:00 PM CST, 1 hour 2 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TONIGHT.
A COUPLE OF STORMS COULD BECOME STRONG TO POSSIBLY SEVERE PRODUCING
BRIEF STRONG WINDS...HAIL AND FREQUENT LIGHTNING...PARTICULARLY IN
THE MOUNTAINS AND ADJACENT PLAINS...HOWEVER WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN
LOW TUESDAY AND WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORM
ACTIVITY MAY AFFECT PARTS OF THE OUTLOOK AREA THROUGH SATURDAY. EARLY
INDICATIONS SUGGEST PARTS OF THE AREA MAY EXPERIENCE A MORE WIDESPREAD
AND SIGNIFICANT THREAT OF SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

12

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
May 12, 3:02 PM CST
Where
Jeff Davis County, 9 mi NW of Ft Davis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.683, -103.983

Penny size hail was reported at the McDonald Observatory.

Thunderstorm Wind, Jeff Davis

When
May 12, 3:45 PM CST
Where
Jeff Davis County, 9 mi NW of Ft Davis
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.683, -103.983

An automated weather station at the McDonald Observatory recorded a severe thunderstorm wind gust of 60 MPH.

Hail, Jeff Davis

When
May 12, 4:15 PM CST
Where
Jeff Davis County, Ft Davis
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
30.583, -103.883

Hail, Brewster

When
May 12, 6:11 PM CST
Where
Brewster County, 8 mi ENE of Alpine
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.417, -103.550

Quarter size hail was reported one mile north of the intersection of U.S. Highways 67 and 90.

Hail, Brewster

When
May 12, 6:30 PM CST to 6:40 PM CST
Where
Brewster County, 15 mi NW of Marathon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.350, -103.433

Trained storm spotters reported quarter size hail along Highway 118 near the Altuda community.

Hail, Brewster

When
May 12, 6:31 PM CST
Where
Brewster County, 5 mi N of Marathon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.267, -103.250

Flash Flood, Brewster

When
May 12, 7:00 PM CST to 7:15 PM CST
Where
Brewster County, 25 mi E of Alpine
Reported by
LAW ENFORCEMENT
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Flash flooding resulted in over one foot of water covering Highway 118 east of Alpine. The highway was closed by the DPS.

Hail, Brewster

When
May 12, 7:04 PM CST to 7:20 PM CST
Where
Brewster County, 4 mi S of Marathon
Measured
2.5 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
30.150, -103.250

Trained storm spotters reported very large hail along Highway 385 south of Marathon. Stones ranging in size from quarters to tennis balls were reported. No significant damage was reported. Hail accumulated over one foot deep and persisted in drifts beyond 2015 CST.

Hail, Brewster

When
May 12, 7:40 PM CST to 7:55 PM CST
Where
Brewster County, 23 mi S of Alpine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.033, -103.667

Flash Flood, Brewster

When
May 12, 8:05 PM CST to 8:20 PM CST
Where
Brewster County, 23 mi S of Alpine
Reported by
TRAINED SPOTTER
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Flash flooding resulted in high water covering Highway 118 south of Alpine.

Hail, Brewster

When
May 12, 9:20 PM CST
Where
Brewster County, 38 mi S of Marathon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.650, -103.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353918, 5353919, 5354266, 5353915, 5354267, 5354268, 5353917, 5354269, 5354271, 5353916, 5354270.